Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 6, NWS La Crosse, WI

June 5, 20244 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this wind advisory at Jun 5, 2024, 3:25 AM CDT for 4 counties in Iowa; 4 counties in Minnesota. It took effect at Jun 5, 2024, 2:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2024, 3:25 AM CDT (08:25 UTC)
In effect from
Jun 5, 2024, 2:00 PM CDT
Expired
Jun 5, 2024, 7:00 PM CDT
In force
5 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WWUS73 KARX 050825
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
325 AM CDT Wed Jun 5 2024

IAZ008-009-018-019-MNZ086-087-094-095-051900-
/O.NEW.KARX.WI.Y.0006.240605T1900Z-240606T0000Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Dodge Center, New Hampton, Rochester,
Charles City, Preston, Cresco, Osage, and Austin
325 AM CDT Wed Jun 5 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS 
EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected...
  especially near storms.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. 
  In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties.

* WHEN...From 2 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shea
2 follow-up statements
763 
WWUS73 KARX 051358
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
858 AM CDT Wed Jun 5 2024

IAZ008-009-018-019-MNZ086-087-094-095-060000-
/O.CON.KARX.WI.Y.0006.240605T1900Z-240606T0000Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Austin, Cresco, Osage, Preston, Dodge
Center, Rochester, New Hampton, and Charles City
858 AM CDT Wed Jun 5 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM 
CDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. 
  In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties.

* WHEN...From 2 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CZ
175 
WWUS73 KARX 060005
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
705 PM CDT Wed Jun 5 2024

IAZ008-009-018-019-MNZ086-087-094-095-060115-
/O.EXP.KARX.WI.Y.0006.000000T0000Z-240606T0000Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Dodge Center, Charles City, Osage,
Austin, New Hampton, Cresco, Rochester, and Preston
705 PM CDT Wed Jun 5 2024

...WIND ADVISORY HAS EXPIRED...

While the winds have decreased, a few strong storms may produce 
winds in the excess of 40 mph early this evening.

$$

JSB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Jun 5, 3:08 AM CDT, 17 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms develop this afternoon with a threat for hail and gusty winds from stronger storms.
  • Windy conditions expected later today and again Thursday, especially west of the Mississippi River. Advisory issued for parts of the area today, and may be needed again on Thursday.
  • Cooler than normal temperatures expected over the weekend.
Area forecast discussion, Jun 5, 3:08 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
308 AM CDT Wed Jun 5 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms develop this afternoon
  with a threat for hail and gusty winds from stronger storms.

- Windy conditions expected later today and again Thursday,
  especially west of the Mississippi River. Advisory issued for
  parts of the area today, and may be needed again on Thursday.

- Cooler than normal temperatures expected over the weekend.

&&

.UPDATE...
Issued at 307 AM CDT Wed Jun 5 2024

After further discussion with other forecast offices, some
concern about how to best handle convective induced wind threat
later today, along with increasing gradient wind setup overall.
Late decision was to include a corridor of Wind Advisories with
that possibility. Admittedly not a clear cut situation but this
will give people at least some advance notice that wind gusts
could be strong at times later in the day.

&&

.DISCUSSION...
Issued at 200 AM CDT Wed Jun 5 2024

Busy past 48 hours with convection fueled by relatively high
precipitable water values for early June but that is mainly
east of the area now as mid level trough and associated cold
front push through. Drier airmass will certainly diminish the
heavy rain threat but the overall threat for convection
seemingly has not ended for the week.

TODAY - Afternoon convection threat

Upper low across southern Canada and strong mid level wind max
rotating around trough base will strengthen troughing next 36
hours across western Great Lakes. With height falls, cooler air
aloft, and June sun angle, model soundings suggest steep lapse
develop with enough moisture for scattered afternoon and evening
thunderstorms, even with a relatively shallow instability
/CAPE/ layer. Warm cloud layer last couple days will be replaced
with cooler air aloft raising hail chances in stronger storms,
but perhaps greater risk will be wind gusts given such strong
flow in the mid levels. Any stronger storm could tap into that
wind level and mix it down to produce locally higher storm
gusts.

Marginal Risk /Level 1 of 5/ from Storm Prediction Center seems
appropriate given setup.

Gradient winds are also expected to increase this afternoon,
especially across western areas, as trough amplifies. Highest
probabilities for peak gusts at or above 40 mph via 05.00z HREF
remain from Rochester MN to Mason City IA and points west. Not
anticipating need for wind related headlines quite yet, but
Thursday could be another story.

THURSDAY - Higher winds / possible Wind Advisories

As Canadian trough amplifies even more on Thursday and drops
into Great Lakes, broad ridge builds across western CONUS. This
process spreads belt of stronger mid level winds across northern
Midwest into the Great Lakes. Seeing a bit more variability on
how strong wind gusts might get in the ensemble data so not a
slam dunk yet that headlines will be needed. But not out of the
question to see some peak wind gusts in the 35 to 45 mph range
during peak mixing of the afternoon.

UPCOMING WEEKEND - Cooler than normal with diurnal shower
chances

Large trough evolution across southern Canada and Great Lakes
will likely keep temperatures cooler this weekend along with
more unsettled weather. Details hard to pull out that far in
advance but diurnal shower activity a possibility. Luckily this
pattern limits the threat for severe weather, always a good
thing given we are approaching our climatological peak for
storms.

NEXT WEEK - Evolution of large western ridge and possible warm
up

Will certainly be watching evolution of larger upper ridge
across western CONUS and developing heat wave. Some medium range
guidance has been suggesting this will evolve east towards
latter half of next week which could bring us back into a warmer
and drier regime. Even some of the ECMWF ensemble guidance has
been hinting at this perhaps peaking in the June 18-22 time
frame.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1103 PM CDT Tue Jun 4 2024

A shortwave trough will move east of the area late tonight. As
this occurs, the rain and isolated storms will gradually come to
an end from the west. The rain will end at KRST around 05.06z
and at KLSE around 05.08z.

Subsidence in the wake of this trough will produce some clearing
for late tonight and Wednesday morning and then another
shortwave trough will move through the area during the
afternoon. With steep low level lapse rates, there will be
likely some scattered showers and storms. With strong winds just
off the surface, there are concerns that these showers and
storm could bring these strong winds to the surface. Definitely
something to watch.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory from 2 PM this afternoon to 7 PM CDT this
     evening for MNZ086-087-094-095.
IA...Wind Advisory from 2 PM this afternoon to 7 PM CDT this
     evening for IAZ008-009-018-019.

&&

UPDATE...Shea
DISCUSSION...Shea
AVIATION...Boyne
Hazardous weather outlook, Jun 4, 4:19 AM CDT, 23 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
419 AM CDT Tue Jun 4 2024

IAZ008-009-018-019-MNZ079-086-087-094-095-051330-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower-
Fillmore-
419 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota and northeast Iowa.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected this evening. A few storms
may become strong to severe, with hail and damaging wind possible.
Locally heavy rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic thunderstorm chances through Monday, mainly
during the afternoon hours. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Rainfall and any severe storm reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-
061-051330-
Winneshiek-Allamakee-Fayette-Clayton-Winona-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
419 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for far southeast
Minnesota...far northeast Iowa...and southwest into west central
Wisconsin...

.DAY ONE...Today and Tonight

Showers and thunderstorms may occur early this afternoon and
again tonight. A few strong storms are possible. Locally heavy
rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic thunderstorm chances through Monday, mainly
during the afternoon hours. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:33 PM CDTSpecial Weather StatementARXChickasaw, Mitchell42 min
Jun 4, 7:47 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Mitchell43 min
Jun 4, 8:18 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Winneshiek42 min
Jun 4, 8:50 PM CDTSevere Thunderstorm WarningARXWinneshiek40 min
Jun 4, 7:14 PM CDTSpecial Weather StatementARXWinona31 min
Jun 4, 7:39 PM CDTSpecial Weather StatementARXWabasha51 min
Jun 5, 2:57 PM CDTSpecial Weather StatementARXWinona33 min
Jun 5, 6:52 PM CDTSpecial Weather StatementARXDodge, Wabasha38 min

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.